Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 91, NWS Bismarck, ND

June 15, 2006Stutsman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 15, 2006, 1:33 AM CDT for Stutsman County, North Dakota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2006, 1:33 AM CDT (06:33 UTC)
Expired
Jun 15, 2006, 2:15 AM CDT
In force
42 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Stutsman County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 126 km from the middle of the area, began a volume at 06:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 6.6 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2006-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2006-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1160 J/kg
Mixed-layer CIN
-372 J/kg
Mixed-layer LCL
1236 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 150634
SVRBIS
NDC093-150715-
/O.NEW.KBIS.SV.W.0091.060615T0633Z-060615T0715Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
133 AM CDT THU JUN 15 2006

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA...
  THIS INCLUDES THE CITY OF JAMESTOWN...

* UNTIL 215 AM CDT

* AT 131 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL. 
  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 9 MILES
  NORTHWEST OF JAMESTOWN TO 19 MILES SOUTH OF JAMESTOWN...AND MOVING
  EAST AT 15 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  JAMESTOWN AROUND 140 AM CDT...
  MONTPELIER AROUND 135 PM CDT...
  YPSILANTI AROUND 145 AM CDT...

LAT...LON 4705 9897 4663 9877 4663 9843 4720 9848

$$
TWH
2 follow-up statements
000 
WWUS53 KBIS 150700
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
159 AM CDT THU JUN 15 2006

NDC093-150715-
/O.CON.KBIS.SV.W.0091.000000T0000Z-060615T0715Z/
STUTSMAN ND-
159 AM CDT THU JUN 15 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR SOUTHEASTERN STUTSMAN COUNTY...

AT 157 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7
MILES SOUTHWEST OF SPIRITWOOD LAKE TO MONTPELIER...OR ALONG A LINE
EXTENDING FROM 7 MILES NORTH OF JAMESTOWN TO 19 MILES SOUTH OF
JAMESTOWN...MOVING EAST AT 10 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  YPSILANTI AROUND 205 AM CDT...
  SPIRITWOOD AND SPIRITWOOD LAKE AROUND 210 AM CDT...

IN ADDITION TO PENNY SIZED HAIL...FREQUENT LIGHTNING IS OCCURRING 
WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING CAN BE A 
KILLER. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO 
BE STRUCK BY LIGHTNING.

LAT...LON 4705 9897 4663 9877 4663 9843 4720 9848

$$
TWH
000 
WWUS53 KBIS 150716
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
215 AM CDT THU JUN 15 2006

NDC093-150725-
/O.EXP.KBIS.SV.W.0091.000000T0000Z-060615T0715Z/
STUTSMAN ND-
215 AM CDT THU JUN 15 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STUTSMAN COUNTY
EXPIRES AT 215 AM CDT...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A
SIGNIFICANT THREAT.

STRONG THUNDERSTORMS STILL REMAIN OVER CENTRAL STUTSMAN COUNTY. IF 
THREATENING WEATHER APPROACHES TAKE SHELTER UNTIL THE STORMS PASS.

LAT...LON 4705 9897 4663 9877 4663 9843 4720 9848

$$
TWH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:10 PM CDT, 10 hours 23 minutes earlier.

Area forecast discussion, Jun 14, 3:10 PM CDT, 10 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
310 PM CDT WED JUN 14 2006

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
A RIDGE OVER EASTERN NORTH DAKOTA AND A CLOSED LOW OVER MONTANA WILL
PUT NORTH DAKOTA UNDER THE PRIME UPPER DIFFLUENT AREA. ADD A STRONG
SHORT WAVE TO THE MIX TONIGHT AND CONDITIONS BECOME FAVORABLE FOR
SEVERE THUNDERSTORMS. BASED ON CURRENT CAP AND NIGHTTIME ARRIVAL OF
THE SHORT WAVE THIS SHOULD BE A LATE NIGHT EVENT FOR OUR FORECAST
AREA. ACTIVITY WILL BE ONGOING THURSDAY MORNING IN OUT EASTERN
ZONES...WHILE A DRY SLOT WILL LIMIT ACTIVITY IN THE WEST. BY
THURSDAY NIGHT AND FRIDAY MOISTURE WILL RETURN AND THE APPROACH OF
THE UPPER LOW SHOULD DESTABILIZE THE ATMOSPHERE ENOUGH FOR ANOTHER
ROUND OF CONVECTION.

.LONG TERM...SUNDAY THROUGH WEDNESDAY NIGHT
AN UPPER LEVEL RIDGE WILL DEVELOP SUNDAY THEN MOVE SLOWLY EAST. BY
MONDAY AFTERNOON THE RIDGE WILL BE EAST OF THE FORECAST AREA WITH
ANOTHER SURFACE LOW ON THE LEE OF THE ROCKIES PROVIDING SURFACE
CONVERGENCE FOR DEVELOPMENT OF THUNDERSTORMS. THIS SHOULD MOVE OVER
THE FORECAST AREA MONDAY NIGHT. TUESDAY AND WEDNESDAY...THE FLOW
ALOFT WILL TURN ZONAL WITH WEAK SURFACE FEATURES.  CONSEQUENTLY...
CHANCE OF TSTMS WILL BE DIMINISHED AND WILL NOT MENTION AT THIS
TIME. WILL SEE A BUMP OF MAX TEMPS ON MONDAY IN THE WARM ADVECTION
AHEAD OF THE LOW...OTHERWISE TEMPS SHOULD REMAIN NEAR NORMAL.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

RSL/TSW
Hazardous weather outlook, Jun 14, 4:48 AM CDT, 20 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
448 AM CDT WED JUN 14 2006

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-151000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
448 AM CDT WED JUN 14 2006 /348 AM MDT WED JUN 14 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A STRONG LOW PRESSURE SYSTEM DEVELOPING OVER EASTERN MONTANA AND
WYOMING TODAY...WILL SLIDE EAST ACROSS THE FORECAST AREA THIS
EVENING AND OVERNIGHT. AS A RESULT...STRONG TO SEVERE
THUNDERSTORMS ARE LIKELY TO DEVELOP ACROSS THE FORECAST
AREA...WITH THE PRIMARY SEVERE WEATHER THREAT BEING LARGE HAIL
AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AS THE LOW PRESSURE TROUGH MOVES EAST THURSDAY MORNING AND
AFTERNOON...THERE REMAINS A CHANCE FOR STRONG TO SEVERE STORMS
ACROSS THE EASTERN THIRD OF THE FORECAST AREA INTO EARLY THURSDAY
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING AND
TONIGHT...THEN POSSIBLE FOR THURSDAY AFTERNOON.

NH

In the hours before

Local storm report, Jun 14, 9:09 PM CDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
909 PM CDT WED JUN 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 PM     HAIL             7 SE BEACH              46.84N 103.90W
06/14/2006  E1.00 INCH       GOLDEN VALLEY      ND   TRAINED SPOTTER

&&

SWICHE
Local storm report, Jun 14, 9:21 PM CDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
921 PM CDT WED JUN 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             6 E BEACH               46.91N 103.88W
06/14/2006  E1.75 INCH       GOLDEN VALLEY      ND   TRAINED SPOTTER

&&

SWICHE

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:52 PM CDTSevere Thunderstorm WarningBISGolden Valley53 min
Jun 14, 7:53 PM CDTSevere Thunderstorm WarningBISBowman, Slope67 min
Jun 14, 7:57 PM CDTTornado WarningBISGolden Valley28 min
Jun 14, 8:45 PM CDTSevere Thunderstorm WarningBISGolden Valley60 min
Jun 14, 9:03 PM CDTSevere Thunderstorm WarningBISSlope33 min
Jun 14, 9:08 PM CDTSevere Thunderstorm WarningBISBillings67 min
Jun 15, 12:24 AM CDTSevere Thunderstorm WarningBISGolden Valley36 min
Jun 15, 12:27 AM CDTSevere Thunderstorm WarningBISMcKenzie48 min
Jun 15, 3:02 AM CDTSevere Thunderstorm WarningBISFoster28 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.